Some reports link certain asthma medications to a risk of suicidal ideation, which is when a person thinks about or wants to end their life. Specifically, there are concerns that montelukast (Singulair) could cause this side effect.
This article discusses the link between asthma medications and suicidal ideation, drugs that may carry this risk, and whether the effects go away. It also explains the risk factors for suicidal ideation, signs a person may be thinking about suicide, and when to seek help.
Yes, some asthma medications may cause significant mood changes, including suicidal ideation.
More research is necessary to determine whether other asthma treatments can cause depression or suicidal thoughts.
Below are some asthma drugs that may carry a risk of causing suicidal ideation.
The most recent warning strengthens an earlier FDA warning from 2008, which stated that there is a connection between mental health conditions, including suicidal ideation, and montelukast. This was a response to continued reports of suicidal thoughts or actions and other adverse events in people taking montelukast.
Theophylline (Elixophyllin) is an asthma medication that widens the airways. An older
Within 2 weeks of taking theophylline, 11.5% of those participating in the study reported suicidal ideation. The results suggest that those who take the medication have an increased risk.
Corticosteroids are anti-inflammatory medications with a wide range of uses, including asthma treatment. An older
- extreme sadness, agitation, anxiety, or rage
- trapped, hopeless, or that they have no reason to live
- empty or numb
- unbearable emotion or physical pain
These moods may change dramatically, causing extreme mood changes.
In conversation, a person thinking about suicide may express:
- intense shame or guilt
- being a burden to others
- wanting to die
They may also exhibit changes in their behavior, such as:
- taking dangerous risks
- using alcohol or drugs more frequently
- eating or sleeping more or less than usual
- withdrawing from friends, making a will, giving away important items, and saying goodbye
- researching or planning ways to die
Some specific mood and behavior changes that montelukast
Medical News Today asked Dr. Zeeshan Afzal of Welzo, an online pharmacy and home healthcare platform, for his perspective.
“When a person experiences suicidal ideation as a side effect of asthma medications, it is important to speak with their healthcare professional immediately,” he said.
“The duration of the side effect may vary depending on the individual and the medication, but they should stop the medication at once and seek medical attention as soon as possible.”
If a person has any of the above signs, they could be experiencing significant medication side effects and may be thinking about suicide.
Even if they are not considering suicide, these signs still indicate that the person needs immediate medical treatment. Speak with a doctor right away if these symptoms develop. If they are affecting someone else, help them get medical attention.
If a person is at immediate risk of a suicide attempt, follow the directions below, and tell emergency responders which medications they are taking.
If you know someone at immediate risk of self-harm, suicide, or hurting another person:
- Ask the tough question: “Are you considering suicide?”
- Listen to the person without judgment.
- Call 911 or the local emergency number, or text TALK to 741741 to communicate with a trained crisis counselor.
- Stay with the person until professional help arrives.
- Try to remove any weapons, medications, or other potentially harmful objects.
If you or someone you know is having thoughts of suicide, a prevention hotline can help. The 988 Suicide and Crisis Lifeline is available 24 hours a day at 988. During a crisis, people who are hard of hearing can use their preferred relay service or dial 711 then 988.
However, it is important to note that doctors can prescribe montelukast for long-term asthma treatment in people ages 1 year and above. This means many people who take the drug are children or teenagers.
This is important to note, as people may overlook signs of suicidal ideation in young children. In adolescents, they may mistake symptoms of depression as part of puberty.
However, extreme mood changes, severe anxiety, rage, guilt, or numbness are not typical at any age — they indicate that a person may need help.
- depression or other mental health conditions
- substance use disorder
- a history of suicide attempts
- a family history of suicide or mental health conditions
- exposure to others’ suicidal behavior
- exposure to family violence, including sexual abuse
- long-term physical pain
- recently left prison
- guns or other weapons in the home
“Bronchodilators are a class of asthma medications that can help relieve bronchospasms and improve breathing through relaxing and opening air passages,” said Afzal. “An example of a bronchodilator is the beta-2 adrenergic antagonist albuterol (ProAir).”
“Biologics are a newer type of asthma medication that can help individuals with moderate to severe asthma symptoms that other medications do not control well,” added Afzal. “They target specific immune system proteins that can contribute to airway inflammation. An example of a biologic for asthma is omalizumab (Xolair).”
It is important to work with a doctor to determine the most appropriate treatment plan based on someone’s asthma symptoms, medical history, and other factors.
A link exists between certain asthma medications and suicidal ideation. Because of sufficient reports of the problem from people taking montelukast (Singulair), the FDA has issued a boxed warning that advises doctors not to prescribe it for mild asthma.
Other drugs that may increase the risk of mood changes or suicidal thoughts include theophylline (Elixophyllin) and corticosteroids. More studies are necessary to verify this, as not all studies have had the same results.
Alternative asthma medications are available. A doctor can determine which one may be appropriate for someone’s needs.
Anyone who is experiencing significant mood or behavioral changes after starting or stopping a medication should get immediate help.